Illinois, 2024

Tornadoes and Hail in Illinois, April 18, 2024

April 18, 2024 · NWS LSX · 20 events in 10 counties and zones

During the afternoon and evening of April 18, 2024, discrete supercell thunderstorms developed along a cold front moving through the bi-state area. These storms were initially mainly capable of producing large hail and damaging wind gusts, but become tornadic as additional thunderstorms formed along the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$305,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

During the afternoon and evening of April 18, 2024, discrete supercell thunderstorms developed along a cold front moving through the bi-state area. These storms were initially mainly capable of producing large hail and damaging wind gusts, but become tornadic as additional thunderstorms formed along the front. Due to the additional thunderstorms storms congealed into a QLCS that impacted portions of southwestern Illinois. The QLCS was responsible for several tornadoes and instances of straight line wind damage in this part of the area. Fortunately, no injuries or fatalities were reported with these thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 18, 1:37 PM CST, 1 hour 1 minute earlier. Its key messages:

  • The threat for strong to severe thunderstorms will continue across the area until approximately 0200 UTC. All hazards (large hail, damaging winds, isolated tornadoes) are on the table, though there should be a transition more from large hail to damaging winds by this evening.
  • Seasonably cool and mostly dry weather is forecast through the weekend, with frost potential both Saturday and Sunday nights.
Area forecast discussion, Apr 18, 1:37 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Saint Louis MO
237 PM CDT Thu Apr 18 2024

.KEY MESSAGES...

- The threat for strong to severe thunderstorms will continue
  across the area until approximately 0200 UTC. All hazards
  (large hail, damaging winds, isolated tornadoes) are on the
  table, though there should be a transition more from large hail
  to damaging winds by this evening.

- Seasonably cool and mostly dry weather is forecast through the
  weekend, with frost potential both Saturday and Sunday nights.

&&

.SHORT TERM...  (Through Late Friday Night)
Issued at 235 PM CDT Thu Apr 18 2024

The earlier outflow boundary has largely washed out, with the focus
for convection moreso along the synoptic cold front early this
afternoon. A couple of supercells have developed in western
Missouri, with additional development along the front further
northeast into northeast Missouri and west-central Illinois.
Right-moving supercells may tend to ride the frontal boundary as
it pushes eastward while non supercells and any left movers would
tend to cut across the front (and therefore may weaken). The
rather linear forcing along the cold front also should tend more
toward line/bowing segments, with damaging winds the growing
concern late this afternoon into early this evening. Speaking of
the cold front, it was nearing a KJLN>>KCOU>>KI63 line as of 1900
UTC, and will continue to progress to the east, likely exiting
the far southeastern CWA around 0100-0200 UTC. While there likely
will be some elevated shower and thunderstorm activity behind it,
anything behind the front should not be severe.

Strong low-level cold air advection settles in behind the frontal
boundary overnight tonight, with lows dropping back into the upper
30s to upper 40s from northwest to southeast. These readings would
be near to slightly below normal for mid/late April. Dry conditions
along with continued seasonably cool temperatures are forecast to
continue Friday and Friday night.

Gosselin

&&

.LONG TERM...  (Saturday through Next Thursday)
Issued at 235 PM CDT Thu Apr 18 2024

(Saturday - Sunday Night)

There is little/no change in the synoptic pattern through this
weekend, with broad surface high pressure over the Mississippi
Valley. Persistent below normal temperatures (roughly 5-10 degrees)
are expected both day and night. We will have to watch for frost
development both Saturday and Sunday night given the light/variable
winds expected. There may be more clouds Saturday night (especially
in parts of southeast Missouri and southwest Illinois), with a
better chance of a widespread clear sky Sunday night. Lows in the
mid to upper 30s are forecast each night, favoring the development
of areas to potentially widespread frost if it is clear.

(Monday - Next Thursday)

Temperatures are expected to moderate early next week as mid/upper
level heights rise and 850-hPa temperatures climb back closer to
+5C. Ensemble guidance shows a midlevel shortwave trough moving
across the Upper Midwest Monday night into Tuesday, with a cold
front draped to its southwest. This front is likely to move through
the area late Tuesday/Tuesday evening, bringing a chance of showers
and perhaps a few thunderstorms. Behind the front, slightly cooler
and drier weather is favored for midweek next week.

Gosselin

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1206 PM CDT Thu Apr 18 2024

Chances of showers and thunderstorms will gradually increase over
the next several hours along/ahead of a cold front. The best
chance for storms at KUIN/KCOU/KJEF is mid-late afternoon, and
closer to 0000 UTC in/around metro St. Louis. Hail, strong winds,
and very low visibilities are all possible in thunderstorms. Some
trailing shower activity may linger for a few hours behind the
cold front, with ceilings lowering to low MVFR along with a wind
shift to the northwest. A brief period of IFR ceilings is
possible this evening/early overnight, but was not confident
enough to add in at this time.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 18, 1:39 PM CST, 59 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
239 PM CDT Thu Apr 18 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
239 PM CDT Thu Apr 18 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely today across most of the area through this
evening. Some of the thunderstorms through early evening may be
severe, capable of producing damaging winds, large hail, and a
tornado or two.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms over parts of the area on Monday
night through Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any form of severe weather to the
National Weather Service in St. Louis.

Gosselin

In the hours before

Local storm report, Apr 18, 2:14 PM CST, 24 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
314 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     Hail             3 SSE Vandiver          39.12N 91.83W
04/18/2024  M1.00 inch       Audrain            MO   Amateur Radio

            time estimate from radar.

&&

MMG
Local storm report, Apr 18, 2:30 PM CST, 8 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
330 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     Hail             1 W Pike                39.46N 91.06W
04/18/2024  E1.75 inch       Pike               MO   Public

            Time is radar estimate.

&&

MMG
Local storm report, Apr 18, 2:34 PM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
334 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     Hail             5 S Vandiver            39.09N 91.87W
04/18/2024  E1.50 Inch       Audrain            MO   Emergency Mngr

&&

BRC

The radar

The St Louis radar (KLSX), 83 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

9 tornado, 7 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Pike

When
April 18, 2:38 PM CST to 2:54 PM CST
Where
Pike County, 2.24 mi ESE of Pleasant Hill to 0.87 mi SW of Nebo
Measured
64 kt (74 mph) measured gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.440, -90.830

In Pleasant Hill, a trampoline was thrown into power lines then tossed 80 feet up into a tree. A 2.5 foot section of roof was lifted. The damage path was 3 to 4 blocks wide and about 6 blocks long. In Nebo, winds were measured as high as 74 mph with tree debris in both towns.

Hail, Pike

When
April 18, 2:54 PM CST
Where
Pike County, 0.87 mi SW of Nebo
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.440, -90.790

Hail, Greene

When
April 18, 3:36 PM CST to 3:40 PM CST
Where
Greene County, 1.38 mi N of White Hall to 2.97 mi NE of Roodhouse
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.450, -90.400

Large hail up to 1.75 inches was reported in White Hall and Roodhouse.

Tornado, Greene

When
April 18, 3:51 PM CST to 4:03 PM CST
Where
Greene County, 3.96 mi N of Greenfield to 3.14 mi SSE of Athensville
Rating
EFU
Path length
3.68 mi
Path width
10 yd
Continued into
Macoupin, Il (LSX)
Reported by
NWS Storm Survey
Coordinates
39.387, -90.212

A tornado track was interpolated between spotter reports and storm chaser videos in Greene County, on Illinois Route 267 just south of intersection with NE 700 Street. The tornado tracked to the northeast, crossing into Macoupin County about three quarters of a mile south of Palmyra Road. The tornado may have lifted and touched down multiple times. During a storm survey no damage indicators were found, thus the tornado is rated EFU with an approximate path length of 3.68 miles in Greene County. Overall, the path length was 4.31 miles.

Tornado, Macoupin

When
April 18, 4:03 PM CST to 4:04 PM CST
Where
Macoupin County, 2.86 mi WNW of Barr to 2.39 mi WNW of Barr
Rating
EFU
Path length
0.63 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
39.410, -90.152

After crossing into Macoupin County, the tornado continued to the northeast before dissipating near intersection of Spruce Road and McClelland Road. The tornado may have lifted and touched down multiple times. No damage indicators were found in Macoupin County, thus the tornado was rated EFU with an approximate path length of 0.63 miles. Overall, the path length was 4.31 miles.

Tornado, Jersey

When
April 18, 4:36 PM CST to 4:37 PM CST
Where
Jersey County, 0.7 mi WSW of Kemper to 0.68 mi WSW of Kemper
Rating
EFU
Path length
0.02 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
39.216, -90.182

No damage was found but there was a trained spotter report of a brief tornado touchdown approximately nine tenths of a mile west of Kemper, just north of Appletree Road N. The approximate path length is 0.02 miles.

Thunderstorm Wind, St. Clair

When
April 18, 4:40 PM CST to 5:19 PM CST
Where
St. Clair County, 0.54 mi W of Sugarloaf Hgts to O Fallon
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
38.500, -90.210

There were numerous reports of tree branches up to 3 inches in diameter snapped and broken power poles with downed lines.

Tornado, Macoupin

When
April 18, 4:52 PM CST to 4:53 PM CST
Where
Macoupin County, 2.81 mi S of Standard City to 2.59 mi N of Womac
Rating
EF1
Path length
0.23 mi
Path width
75 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
39.310, -89.791

A brief, weak tornado touched down 2.7 miles south of Standard City, to the west of Standard City Road. crossing Standard City Road. In this location it caused moderate roof damage to three farm buildings before moving to the south southeast. It crossed Standard City Road and broke several large limbs off of trees before lifting and dissipating. Overall, the tornado was rated EF1 (max wind speed of 95 mph) with a path length of 0.23 miles and a max path width of 75 yards. No deaths or injuries were reported.

Tornado, Madison

When
April 18, 4:52 PM CST to 4:53 PM CST
Where
Madison County, 1.11 mi SSE of Stallings to 1.7 mi SE of Stallings
Rating
EF0
Path length
0.91 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
38.706, -90.060

A weak tornado touched down just east of Horseshoe Lake and moved along Arlington Road. The damage was confined to tree limbs before lifting and dissipating near Hanson Drive. Overall, the tornado was rated EF0 with a path length of 0.91 miles and a max path width of 100 yards. No deaths or injuries were reported.

Thunderstorm Wind, Monroe

When
April 18, 4:57 PM CST
Where
Monroe County, 0.69 mi N of Bixby
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.480, -90.250

Shingles were blown off of at least one home and 1 inch diameter tree limbs were broken.

Tornado, Madison

When
April 18, 4:57 PM CST to 5:01 PM CST
Where
Madison County, 1.22 mi NNW of Midway to 1.38 mi S of Prairietown
Rating
EF1
Path length
3.14 mi
Path width
75 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
38.947, -89.976

A tornado touched down near Cooper Road, 4.3 miles northeast of Bethalto, damaging the roof on two farm buildings. Then it tracked to the east-northeast crossing Illinois Route 159. In this location, it caused considerable damage to two out buildings as well as trees and fences. It continued to the east northeast for another 2.7 miles before crossing Prairietown Road, causing minor roof damage to a house and major damage to an outbuilding, before lifting and dissipating. Overall, the tornado was rated EF1 (max wind speed of 95 mph) with a path length of 3.14 miles and a max path width of 75 yards. No deaths or injuries were reported.

Tornado, St. Clair

When
April 18, 4:58 PM CST to 4:59 PM CST
Where
St. Clair County, 0.21 mi NE of Parkfield Terrace to 0.75 mi ENE of Stolle
Rating
EF0
Path length
1.09 mi
Path width
35 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
38.552, -90.177

A tornado touched down near Reiber Drive on The Prairies Golf Club, snapping off or uprooting several large trees there and in a nearby subdivision. One of the uprooted trees landed on a house causing moderate roof damage. The tornado tracked to the east crossing Camp Jackson Road and I-255. Some more tree damage occurred on Lynn Street, just east of I-255, before lifting and dissipating. Overall, the tornado was rated EF0 (max wind speed of 76 mph) with a path length of 1.09 miles and a max path width of 35 yards. No deaths or injuries were reported.

Hail, Macoupin

When
April 18, 5:04 PM CST
Where
Macoupin County, 1.48 mi SSE of Sawyerville
Measured
1.5 in hail
Reported by
Public
Coordinates
39.060, -89.810

Thunderstorm Wind, Madison

When
April 18, 5:05 PM CST to 5:18 PM CST
Where
Madison County, 0.54 mi W of Troy to 1.07 mi E of Binney
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
38.730, -89.880

Thunderstorm winds caused downed trees and downed power poles and power lines. Some trees fell into houses in Marine, and a tree was snapped in half at Rustic Acres Jellystone Park. Communities within the damage path were Troy, Marine, Hamel, Worden, Williamson, Livingston, and New Douglas.

Tornado, Madison

When
April 18, 5:09 PM CST to 5:10 PM CST
Where
Madison County, 2.59 mi NE of Troy to 2.89 mi NE of Troy
Rating
EF0
Path length
0.33 mi
Path width
75 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
38.752, -89.831

A tornado touched down along Lower Marine Road, around 3 miles northeast of Troy. It snapped off numerous tree limbs and uprooted several large trees as it tracked northeast along Lower Marine Road. One residence sustained minor roof damage. The tornado lifted and dissipated just west of Silver Creek. Overall, the was rated EF0 (max wind speed of 80 mph) with a path length of 0.33 miles and a max path width of 75 yards. No deaths or injuries were reported.

Tornado, Madison

When
April 18, 5:13 PM CST to 5:16 PM CST
Where
Madison County, 1.95 mi NW of Marine to 3.25 mi ENE of Marine
Rating
EF0
Path length
4.37 mi
Path width
100 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
38.798, -89.808

A tornado touched down on Loos Road, about 1.7 miles northwest of Marine. In this location it blew down several tree limbs, metal canopy off a roof and blew shed doors down. It then tracked to the east northeast crossing Illinois Route 4, then crossed Pocahontas Road. It snapped off a large pine tree before lifting and dissipating on Brothers Lane just west of Buffalo Road. Overall, the was rated EF0 (max wind speed of 74 mph) with a path length of 4.37 miles and a max path width of 100 yards. No deaths or injuries were reported.

Hail, Washington

When
April 18, 5:55 PM CST to 6:02 PM CST
Where
Washington County, Okawville to 0.54 mi E of Plum Hill
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
38.430, -89.550

Thunderstorm Wind, Fayette

When
April 18, 5:55 PM CST to 6:22 PM CST
Where
Fayette County, 1.75 mi SW of Hagarstown to Brownstown
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.930, -89.190

Trees were downed across Illinois Route 140 at 300 Street and just east of Hagarstown. Trees were also downed in the Brownstown area. Additional cities in the path of this storm include Vandalia and Bluff City.

Thunderstorm Wind, Washington

When
April 18, 5:55 PM CST
Where
Washington County, 1.28 mi ENE of Okawville
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.440, -89.530

Tree debris was found off of I-64 at the Okawville exit.

Thunderstorm Wind, Marion

When
April 18, 6:18 PM CST to 6:35 PM CST
Where
Marion County, Junction City to 1.48 mi NNE of Slap Out
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.580, -89.130

The Marion County Sheriff's Office reported a tree down on St. Peter Road at I-57 and a tree on State Route 61 Extension at Lincoln Road. There were other reports of trees uprooted or snapped and a roof blown off. Locations in the path of the storm were Centralia, Salem, Junction City, Sandoval, Odin, Kell, Alma, and Kinmundy.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyThe tornado archive for Illinois, 2024Warnings in Illinois, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172653, 1172648, 1172662, 1173217, 1173219, 1173221, 1172667, 1172681, 1172682, 1172678, 1172688, 1172694, 1172679, 1172680, 1172691, 1172693, 1172703, 1172709, 1172710, 1172707.